Jump to content
ClusterBusters
dmlonghorn

Seeking Advice - Prednisone induced insomnia

Recommended Posts

I'm on a 60mg prednisone taper that has induced full-blown insomnia, not to mention the other side effects of irritability and agitation. Prescription sleeping meds aren't working.

I understand this is temporary (at least i hope so), but I have upcoming visits with CH specialists and I'm having trouble thinking clearly, maintaining a clear train of thought during conversations.

Anyone have tips or tricks on overcoming prednisone induced insomnia?

 

Share this post


Link to post
Share on other sites

Hey Dm!

I can think of two things that may help: Melatonin taken in the 20-25 mg range at bedtime helps many with CH and can help with insomnia. And Benadryl is part of the D3 Regimen and a good sleep aid as well. They might help. How long are you to stay at 60mg? It is normally used as a 'bridging' med to get you pain free while something like Verapamil builds up in your system. However if a prescription med is not helping I am not sure either would benefit you.

Pred is very helpful for short bursts, but it can really bother some people. Let your neuro know how it affects you!

ATB

Share this post


Link to post
Share on other sites

Hello! Thanks for the input!

I was prescribed a 20-day regimen, where I stay(ed) at 60mg for 5 days. Today will be my first day at 40mg, so hopefully I can begin to sleep... 

I know everyone is different, but do you have insight on: at what point, during a high dose taper, will the beast will begin to awaken?

Dm

Share this post


Link to post
Share on other sites

Yes I do. For me it is when I go down to 20mg/day. For some it is 10mg/day.

Are you on a preventative like Verapamil? Pred is normally used to get you PF while the Verap builds up in your system and starts working. Perhaps your doctor just started the Pred to get you to a specialist?

Share this post


Link to post
Share on other sites

My situation gets a little complex when it comes to the BP meds. I also have Rheumatoid Arthritis & Raynaud's Syndrome (diagnosed a month ago, what are the odds?!)

The short answer is yes, I'm now on Verapamil. I am seeing a headache specialist later today, as my first Neuro visit ended with me worse-off than when I went in.

As this is so new to me, once the dust settles, I plan to share my story in detail in an effort help others and get help when I need it - I think I found the right place :)

Dm

Share this post


Link to post
Share on other sites

Hey DM. I'm on a similar prednisone taper currently, though a little further on than you. Started at 60mg for two weeks, then down to 40mg for another two weeks, and now for the next 9 days, for 3 days each, 30mg, 20mg, 10mg, done. I couldn't sleep at all on 60, and I was a full-blown maniac! I had to issue a warning to people at the office. Sleeping got a little easier on 40, but I was still pretty grumpy. Last night, down to 30 for the first day, sleep got easier again, though it must be said that the first day of each taper is kinda rocky. I've been taking 10mg melatonin before bed, which has been somewhat helpful to settle down. I also do deep breathing exercises, which helps me relax and let go of the tension I'm holding in my neck and shoulders. Also, you might want to try getting a deep tissue massage. I did and it helped me to let go of a lot of the stress I had built up from cluster attacks over the course of the cycle, especially in my jaw. I had been grinding my teeth like a nutcase when I did pass out and my jaw was really sore. The massage really fixed that. 

 

Share this post


Link to post
Share on other sites

Hey AJS,

Thanks for the advice. Glad to know I'm not alone on that front, because I am EXACTLY as you described on my Prednisone taper. I believe it could be "Drug Induced Hypomania". I exhibit so many of the symptoms and it explains why it took me so long to type out my first posts on the forum. I was all over the place, mentally! Could not maintain a complete thought for the life of me. Had to tell my family that I wasn't right and to tell me when I was being irrational.

Crazy stuff.

Were you taking all of your daily dosage at one time or throughout the day?

Edited by dmlonghorn
Prednisone induced grammar eff up

Share this post


Link to post
Share on other sites

Drug Induced Hypomania is right, man. I'm basically in a state now where I'm taking all of my feelings and strange, extrasensory, paranoid perceptions with a grain of salt. I mean, I was hearing a duck quacking in my left ear the other day... Prednisone. I'm grateful that it stopped this cycle (although by the time I got on it the cycle may have been petering out anyway) but I don't know that this is the treatment I'd chose in future considering the side effects it has on me. The Doc has me taking the prednisone twice a day, once with breakfast, once with lunch. The earlier the better, he says, so that sleep is not so interrupted. Well, my sleep is still interrupted, but then I've had insomnia problems all my life, so... As for the Verapamil, I take it three times per day: breakfast, lunch, dinner. The total dose is 240 mg. The side effect I'm dealing with from that is constipation, which I treat with high-grade probiotics and fiber supplements. 

Share this post


Link to post
Share on other sites
On ‎3‎/‎16‎/‎2018 at 10:39 AM, AJS said:

Drug Induced Hypomania is right, man. I'm basically in a state now where I'm taking all of my feelings and strange, extrasensory, paranoid perceptions with a grain of salt. I mean, I was hearing a duck quacking in my left ear the other day... Prednisone. I'm grateful that it stopped this cycle (although by the time I got on it the cycle may have been petering out anyway) but I don't know that this is the treatment I'd chose in future considering the side effects it has on me. The Doc has me taking the prednisone twice a day, once with breakfast, once with lunch. The earlier the better, he says, so that sleep is not so interrupted. Well, my sleep is still interrupted, but then I've had insomnia problems all my life, so... As for the Verapamil, I take it three times per day: breakfast, lunch, dinner. The total dose is 240 mg. The side effect I'm dealing with from that is constipation, which I treat with high-grade probiotics and fiber supplements. 

I was taking all 60-50mg dosages in the A.M. and while the first two days were badass, then the insomnia kicked in and it was all down hill from there. However, on my second 40mg day, I started to disperse them throughout the day and I no longer experienced the hitting the massive "fatigue walls" as I called them.

Good luck!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×